CSN Login
Members Online: 5

You are here

Coronavirus/COVID-19

What cancer patients, their families, and caregivers need to know about COVID-19.

New to this site, new to understanding cancer

Dempewolfe's picture
Dempewolfe
Posts: 1
Joined: Mar 2016

Hi,

I was online tonite hoping to find some kind of help for my Dad.  He found out a year ago that he has prostate cancer.  Please forgive me, because I'm sure I

don't know all the right words to say exactly what all this entails. I do know that it's very aggressive and rapid cancer & that it basically boiled out of the prostate and is now everywhere. His bones, brain, um he has tumors. It's bad. So okay, in Dad's case he is not a canidate for chemo or radiation or surgery. I'm not sure why on the chemo or radiation per se. I do know removing the prostate is out because he has a colostemy.

So since he's been diagnosed with cancer, his Dr. has had him on the 3mos. Lupron shot and the bone shot, I think it's called Exgeva.  Um, in any case the Lupron shot caused my Dad some really serious side effects & his Doctor has now switched him to a cancer shot called Trelstar.  Dad just had his 2nd time having this shot. 

The first time he had the shot he didn't suffer any side effects and we all were hopeful it would stay that way.  But not to be so lucky.  He's having consistent flaring pain.  And worst of all, he's having paralysis type pain like he was having with the Lupron, just not as severe..yet.

Being their Daughter, My Folks don't like to worry me.  I just came back from spending several days with them; and I knew my Dad was hurting badly. But, I also know I can't force him to tell me what's going on. But I also know my Mom will eventually call me and tell me what's up, which she did today.

So here's my question, and please forgive me for being long winded.  Mom found some information out about a tumor flair after taking a cancer shot, and she's wondering if perhaps that's what is going on with my Dad as his cancer shot was done on tuesday.

What I'd like to know is, is there any medication that can be given that takes down some of the cancer shots side effects like a flair?

Since I am so new to all of this and because I want so much to give the best possible help I can to my Dad in his walk with cancer I will sincerely appreciate any and all information on the subject of this disease that any of you would care to shoot my way. 

 

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 3387
Joined: May 2012

Dempewolfe,

A daughter like you is a blessing to any set of parents.  As you yourself stated, your dad is profoundly ill.  I know nothing specific regarding the hormonal treatments he is receiving, but a lot of the guys here who are knowledgable will write soon.  HT (hormonal therapy) is often quite effective even against widespread metastatic disease such as he has.  But not "curative."

The following university site is a great source for descriptions of anti-cancer drugs; it lists both conventional "chemos" as well as many of the newer hormonal agents used against prostate cancer. It has articles on Lupron (hormonal agent) and Xgeva (a treatment for bone).

Know that specific pain management is important as well, and is virtually always achievable. Many doctors are less agressive in pain management that they should be.    Best of luck to you and your father,

max

http://chemocare.com/chemotherapy/drug-info/default.aspx#.UwXxITAo670

VascodaGama's picture
VascodaGama
Posts: 3148
Joined: Nov 2010

Dempewolfe,

I am sorry for the news. From the information you share, it seems that your dad's case is advanced with metastases in bone and painful. Typically doctors recommend hormonal therapies before any chemo, which seems to have been his doctor's choice. Lupron or Trelstar are typical and similar drugs and their effect on the cancer are the same. They both cause "flare" at the initial period (three weeks) after administration so that in a patient with metastases in bone, they should be avoided or taken after an initial dose/protocol of an antiandrogen (like Casodex) for avoiding the flare. However, after one month into the treatment, such "flare" episode is finished and your dad should start feeling better. Any pain or symptom he encounters now, may be due to the cancer not the treatment.

Just a note for your understanding; Flare is a surge in cancer activity due to a sudden increase of testosterone in our body, caused by the effect of Lupron (LHRH agonist). The cancer feeds on testosterone and Lupron interferes in our pituitary signaling system with "orders" for producing testosterone,( which directly will increasing the volume of the cancer). Once the body "feels" satisfied with the quantity of produced testosterone it reverts (stops) the signaling (orders) so that our testicles stop producing the testosterone, and we experience chemical castration. During the flare period, patients with cancer in joints may experience painful compressions that in rare cases may cause paralyzes.

Xgeva is a sort of bisphosphanate (similar but stronger than Fosamax)  that is administered in cancer patients to counter bone loss and to act against pain caused by the cancer in bone. These medications will not kill the cancer but it may diminish its action. When the pain is unbearable, doctors do spot radiation in such affected areas to alleviate the pain. In many cases these patients may start infusions of chemo therapies.

I hope your dad's condition has already improved.

Best wishes.

VGama  

Subscribe to Comments for "New to this site, new to understanding cancer"